My friend lost two of her three sons on the same day. Both sons had experienced a relapse after getting and staying clean for quite some time. Both took what they thought was heroin. When the toxicology reports came back later, there was not a bit of heroin in either of their systems. They had both died from overdoses of fentanyl. More than 150 people die each day from fentanyl overdoses and many of them, like my friend’s sons, don’t even know that they are ingesting it.
What Is Fentanyl?
Fentanyl is a synthetic opioid that is 50 times stronger than heroin and 100 times stronger than morphine. It is sometimes prescribed by doctors to address severe pain, but it is often used illegally as well because it takes so little of it to get a person high. Although fentanyl is more addictive and more dangerous than other opiates, it is difficult to distinguish it based solely on appearance.
What Does Fentanyl Look Like?
Pharmaceutically manufactured fentanyl has three forms: lozenges, shots, and patches. Illegally manufactured fentanyl can be a powder or a liquid. Either of these can be added to other drugs or turned into:
- Nasal spray
- Eye drops
- A deposit on paper
- Pills (may look like legally manufactured, prescription drugs)
Reducing Fentanyl Overdoses
Because fentanyl is so dangerous and is being added to illegally purchased drugs without the buyer knowing, it is not surprising that it is a leading cause of overdoses. In 2021, fentanyl was the cause of 76 percent of overdoses in Virginia, killing more people than car crashes and gun violence combined. There are a couple of options for trying to keep drug users safe from fentanyl overdoses:
- Test strips – these are low cost and can tell a person in less than 5 minutes if fentanyl is present in a particular drug. Though the person won’t be able to tell what percentage of the drug is fentanyl, they will know it is contaminated and may choose not to use the drug. Test strips are illegal in some areas, so be sure to look into the laws where you are located.
- Naloxone – commonly known as Narcan (the brand name), this is an FDA approved medication that can be administered to reverse an overdose from any opiate, including heroin, morphine, fentanyl, and others.
- May be administered via nasal spray or injection.
- Is available in all 50 states and sometimes covered by insurance.
- The primary side effect of naloxone is that it will place a person who is addicted to opiates into immediate withdrawal, so they may exhibit symptoms of withdrawal upon regaining consciousness.
- Sometimes one dose of naloxone is not enough, particularly if the person has ingested fentanyl.
- Whenever naloxone is used, the person should also be given immediate medical care, so 911 should be called right away to help manage withdrawal symptoms and ensure they don’t go back into an overdose once the naloxone wears off.
- Signs of opioid overdose that may indicate the need for naloxone include:
- The person does not wake up or respond when they are touched or spoken to
- Their breathing is not normal, is too slow, or has stopped entirely
- Their pupils are exceedingly small
- Their lips, nails and/or nose have taken on a blue tint
- The person seems to be choking or gurgling
- Their body is limp and their skin feels clammy
- Buddy system – The CDC also recommends that if people are going to utilize illegal drugs, that they never do so alone. This would ideally leave one person still able to administer naloxone, call 911, and stay with the person until medical help arrives, should they overdose on an opiate. Good Samaritan laws may protect the caller and/or the person overdosing from criminal charges.
- Treatment – The safest way to reduce the odds of an overdose is for the person to receive treatment and stop using entirely. Treatment may be provided on an inpatient or outpatient basis and may also include mental health therapy and support for family members of the person who wants to enter recovery. Financial assistance may be available for those who cannot afford to pay for treatment, or it may be covered by insurance.
If you or someone you love is struggling with substance use disorder, worried about overdosing, or needs help starting a new life free from substances, Safe Harbor Recovery Center in Portsmouth, VA, is here to help.